Michigan, 2019

Winter Storm and Extreme Cold in Michigan, January 29 to 31, 2019

January 29 to 31, 2019 · NWS APX · 14 events in 14 counties and zones

Another blast of arctic air impacted northern Michigan, behind a departing area of low pressure. Lake effect snow, gusty winds, blowing and drifting snow, and very low wind chills, combined to produce an abundance of winter weather hazards in northern Michigan.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Another blast of arctic air impacted northern Michigan, behind a departing area of low pressure. Lake effect snow, gusty winds, blowing and drifting snow, and very low wind chills, combined to produce an abundance of winter weather hazards in northern Michigan. Wind chills bottomed out at 25 to 35 below zero in most of northern Michigan. Snowfall amounts of 5 to 7 inches were reported from Good Hart, Brethren, Boyne City, and Indian River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 29, 2:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 29, 2:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
222 AM EST Tue Jan 29 2019

.NEAR TERM...(Today through Tonight)
Issued at 218 AM EST Tue Jan 29 2019

High impact weather potential: Periods of accumulating snow and very
cold wind chills.

Pattern synopsis and forecast:

Sfc low pressure is lifting up toward the eastern Great Lakes early
this morning, with synoptic snowfall intensities greatly diminished.
Winds were back around out of the N/NW, while cold advection is
increasing. H8 temperatures were roaming the negative teens with
hints of weak radar returns coming in off Lake Michigan. Very near
term fcst soundings are nothing to write hole about, but best fetch
and deepening BL destabilization/increasing inversion heights are
ongoing along coastal areas of Lake Michigan along and south of
Leelanau county. It is certainly cold, with sfc temperatures in the
single and negative digits above and below zero.

Lake effect parameters becoming increasing more favorable through the
day and remain favorable through tonight, as deep upper troughing/a
closed low aloft results in new sfc low pressure over nrn Michigan.
Cold advection and a tighter pressure gradient over nrn lower
Michigan just deepens over this time, with inversion heights rising
to generally 6000-8000 feet. Low level winds back more westerly and
increase in speed, producing greater moisture flux of the Lakes.
This all occurs while H8 temperatures drop down into the lower half
of the negative 20s, with the DGZ getting buried into the ground.
Small flakes expected in such a cold air mass, likely leading to
poor visibility/hazardous driving conditions in lake effect snow
showers. Best accumulations of snow will be across NW lower
Michigan, on the order of 3-7 inches. When coupled with that low
visibility, and wind chills diving into the -20F to -30F range
(coldest south of M-72 in nrn lower), a winter storm warning will
be issued for today, and extended through to Thursday for further
snowfall and very cold wind chills. Wind chill warning have been
hoisted for all other areas of nrn lower for tonight (continued
into Thursday morning). Hoisted a winter weather advisory for
tonight (carried into Thursday morning as well) for eastern upper,
when their better snows and coldest temperatures/wind chills
occur.

High temperatures today will be roughly 5F to 15F, dropping into the
0F to -10F range tonight.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 218 AM EST Tue Jan 29 2019

High Impact Weather Potential: Accumulating lake effect snow
continues Wednesday and Thursday with very cold temperatures/wind
chills.

Pattern Synopsis/Forecast: broad cyclonic flow is expected to
continue across the Great Lakes through the short term forecast
period as upper-level closed low pressure gradually treks from north
of Lake Huron into Quebec by Thursday. This will usher in very cold
temperatures and extreme over-lake instability, generating an
extended period of lake effect snow downwind of Lake Michigan and
Superior.

Primary Forecast Concerns/Challenges: Lake effect snow amounts along
with temperature trends/wind chills through the period.

By Wednesday morning, predominantly west-northwesterly low-level
flow is expected across the region leading to the most numerous snow
showers in the typical WNW snow belts of eastern upper and northwest
lower Michigan throughout the day. Forecast soundings from APX and
TVC remain supportive for locally heavy snowfall with inversion
heights above 9 kft, deep moisture and unidirectional flow through
the boundary layer favorable...perhaps leading to a couple of
dominant bands to set up. Expecting the areas of greatest impact to
include northern Chippewa, western Mackinac, Charlevoix, Otsego,
Antrim, and Kalkaska counties with generally another 2-4 inches of
fluffy/talcum powder snow throughout the day...perhaps locally 6
inches or more if any dominant bands are able to materialize.
Despite lesser amounts elsewhere across the snow belts, would still
expect some impact to many locations west of Interstate 75 given the
expected small flake size and occasionally gusty northwest winds
(gusting as high as 25-30 mph) leading to low visibilities.

Primarily west-northwest flow snow showers expected to continue
through Thursday, although becoming less robust with time as deep
layer moisture strips off to the east and inversion heights begin to
sink. An additional couple of inches of new snow remain possible,
however, especially across the typical WNW flow snow belts alluded
to earlier.

A couple of concerns concern regarding lake effect accumulations
through will be the aforementioned incoming very cold air mass
expected to result in decreased flake size given a very small layer
of moisture extending through the DGZ, along with increasing ice
cover across northern Lake Michigan

Additional concerns are evident for very cold temperatures and wind
chills through this entire time frame. While our high temps struggle
to reach much higher than the low single digits above zero and lows
range from the single digits to teens below zero Wednesday through
Thursday, this pales in comparison to what's expected to our west
(thanks to Lake Michigan for keeping us "warmer"). None the less,
gusty winds will lead to wind chill concerns with the threat for
quickly-occurring frostbite/hypothermia as wind chills range from
-35 to -20  F.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 218 AM EST Tue Jan 29 2019

High Impact Weather Potential: Minimal for now.

Some lingering light lake effect snow showers may continue across
parts of the area during the day Friday; however, by early in the
weekend, warm air advection is expected to take over bringing an end
to any lingering snow showers. This will be advance of another
approaching storm system expected to arrive during the second half
of the weekend...perhaps even bringing a bit of liquid precipitation
with it, although confidence remains low at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1146 PM EST Mon Jan 28 2019

Conditions will continue to slowly improve tonight as widespread
snow gradually pulls off to the east. Unfortunately, winds will
back with time, becoming west and southwest across Lake Michigan
today. Strong cold air advection will result in numerous lake
effect snow showers impacting the western taf locations.
Additional vis restrictions expected during this period. Snow to
liquid ratios will be elevated, with a least a few more inches
expected across the taf locations by this evening.

&&

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND CHILL WARNING from 6 PM this evening to noon EST Thursday
     for MIZ018-023-024-028>030-033>036-041-042.
     WINTER STORM WARNING until noon EST Thursday for MIZ016-017-
     019>022-025>027-031-032.
     WINTER WEATHER ADVISORY from 6 PM this evening to noon EST
     Thursday for MIZ008-015.
LH...NONE.
LM...NONE.
&&

NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...MB
Hazardous weather outlook, Jan 29, 3:11 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
311 AM EST Tue Jan 29 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-300815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
311 AM EST Tue Jan 29 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Periods of accumulating lake effect snow showers are expected
across the snowbelts today and tonight. Please refer to the latest
winter weather advisories and warnings.

Dangerously cold wind chills are expected across all of northern
Michigan tonight.

The potential for rapid ice development and ice jam formation on
area rivers continues due to the very cold temperatures.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of accumulating lake effect snow showers are expected
to continue across the snowbelts Wednesday through Thursday.

Dangerously cold wind chills are expected again across all of
northern Michigan through Wednesday through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jan 28, 11:11 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1111 PM EST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     SNOW             DUBLIN                  44.18N 85.93W
01/28/2019  E15.0 INCH       MANISTEE           MI   BROADCAST MEDIA

            STORM TOTAL.

&&

MG
Local storm report, Jan 29, 12:18 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1218 AM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     SNOW             ALPENA                  45.07N 83.44W
01/29/2019  M9.5 INCH        ALPENA             MI   BROADCAST MEDIA

            STORM TOTAL.

&&

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 7 extreme cold/wind chill. Local standard time, as filed.

Winter Storm, Emmet

When
January 29, 5:00 AM EST to January 31, 9:00 AM EST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
January 29, 5:00 AM EST to January 31, 9:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Antrim

When
January 29, 5:00 AM EST to January 31, 9:00 AM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
January 29, 5:00 AM EST to January 31, 9:00 AM EST
Where
Otsego forecast zone
Reported by
Public
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
January 29, 5:00 AM EST to January 31, 9:00 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
January 29, 5:00 AM EST to January 31, 9:00 AM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Mackinac

When
January 30, 5:00 AM EST to January 31, 9:00 AM EST
Where
Mackinac forecast zone
Reported by
Law Enforcement

Extreme Cold/Wind Chill, Crawford

When
January 30, 7:15 AM EST to January 31, 9:00 AM EST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Missaukee

When
January 30, 9:00 AM EST to January 31, 9:00 AM EST
Where
Missaukee forecast zone
Reported by
Mesonet
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roscommon

When
January 30, 9:30 AM EST to January 31, 9:00 AM EST
Where
Roscommon forecast zone
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ogemaw

When
January 31, 7:00 AM EST to 9:00 AM EST
Where
Ogemaw forecast zone
Reported by
AWOS
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Iosco

When
January 31, 7:30 AM EST to 9:00 AM EST
Where
Iosco forecast zone
Reported by
C-MAN Station
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Gladwin

When
January 31, 8:00 AM EST to 9:00 AM EST
Where
Gladwin forecast zone
Reported by
Mesonet
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Arenac

When
January 31, 8:00 AM EST to 9:00 AM EST
Where
Arenac forecast zone
Reported by
Mesonet
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807711, 807712, 807713, 807714, 807715, 807716, 807717, 807718, 807719, 807720, 807721, 807722, 807723, 807724.